New Jersey, 2025Damaging Winds and Lightning Strike in New Jersey, July 8, 2025
July 8, 2025 · NWS PHI · 17 events in 6 counties and zones
A cold front slowly moved into New Jersey, with showers and thunderstorms developing in a very unstable and tropical airmass. Strong to severe thunderstorms developed, producing damaging wind gusts and large hail across portions of the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front slowly moved into New Jersey, with showers and thunderstorms developing in a very unstable and tropical airmass. Strong to severe thunderstorms developed, producing damaging wind gusts and large hail across portions of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 8, 12:33 PM EST, 9 minutes earlier.
Area forecast discussion, Jul 8, 12:33 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
133 PM EDT Tue Jul 8 2025
.SYNOPSIS...
Bermuda high pressure will remain in place offshore through the
week. A slow moving cold front will push southward into the area by
later Tuesday into Tuesday night and then waffle across the mid
Atlantic through the mid to late week as additional disturbances
aloft move through.
&&
.NEAR TERM /THROUGH TONIGHT/...
The overall unsettled, active, and tropical weather pattern
will continue Tuesday due to a slow-moving cold front which will
work its way toward the area but won't actually cross through
the area until mid-late week. This boundary will act as the
trigger for convection in both the severe and hydro departments
on Tuesday. PWATs will remain in the range of 1.8-2.3 inches;
tall, skinny CAPE on the order of 1500-2500 J/kg; and relatively
low unidirectional effective shear up to 20 kt supports the
potential for training convection where any residual boundaries
are in place. There won't be much dry air to speak of in the
DCAPE department, however steep low-level lapse rates combined
with water loaded downdrafts will yield a damaging wind threat
with any stronger or more organized updrafts. As a result, the
Storm Prediction Center and Weather Prediction Center continue
to highlight the threats for both severe weather and flash
flooding with most of our area highlighted in SLIGHT risks for
both. As a result, a new Flood Watch for flash flooding has been
issued that includes all of our forecast area except for Carbon
and Monroe Counties. This is in effect from 2 PM Tuesday to
midnight. In terms of the timing of convection, it should stay
dry through the morning with convection firing near the cold
front over our NW zones by the early to mid afternoon period. It
should then push south/east through the urban corridor around
the late afternoon into the early evening before moving offshore
by late evening.
As for temperatures, Tuesday will feature mostly sunny skies in the
morning with increasing clouds ahead of the thunderstorms in the
afternoon. Forecast highs are expected to be in the upper 80s to mid
90s across most of the area with tropical dew points remaining in
the low to mid 70s. As a result, heat indicies are expected to range
between 100-105 degrees across much of the area. For this reason,
kept current heat headlines in place except added Morris County in
New Jersey. The Advisory runs from 10 AM to 8 PM Tuesday.
Convection should be mostly winding down by the overnight period
Tuesday night as the cold front pushes southward before tending to
stall over southern NJ into Delmarva. The front will also be quite
weak and diffuse as far as there really being a temperature and dew
point gradient across it. As a result, it will be another mild and
muggy night.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
The remnants of Chantal will be long gone, but the environment will
not change much with plenty of humidity lingering across the Middle
Atlantic region. This humidity will be acted upon by daytime heating
and several shortwaves both Wed/Thu. In addition, a weak front
lingering across the area will focus showers/tstms thru the period.
We'll have at least likely pops for all areas Thursday but just
for Delmarva Wednesday. Chance pops will round out the other
periods. Rainfall will be heavy at times with instances of flash
flooding possible both days. While widespread severe weather is
not likely, there could be strong gusty winds associated with
downpours at times.
Temperatures will be summer-like Wed with highs above normal.
readings will top out in the upper 80s/low 90s most areas. Apparent
temps will be some 5 to 7 degrees higher with all the humidity
about. The highs for Thu will be closer to normal with upper 70s/low
80s for the N and w areas and mid to upper 80s elsewhere.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The period from this Friday through next Monday continues to look
overall rather unsettled with summer-like precipitation, seasonable
temperatures, and continuing high humidity.
Precipitation will be showery with scattered afternoon/evening
thunderstorms around most days. Models are not showing strongly
synoptic cues to organize precip, mostly just subtle disturbances in
the flow which are notorious for difficult timing/placement. We
stayed close to the NBM with the forecast with POPs generally in the
30 to 50 percent range each day. Though, as alluded to above, it
won't be raining all the time as precip will be focused mainly
around peak heating times.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Rest of Today...Primarily VFR expected for the rest of the
afternoon. Scattered thunderstorms likely move into the area
after 20Z, so have TEMPO group at all terminals. VSBY/CIGs
restrictions possible in thunderstorms with locally gusty winds.
Southwest winds around 5-10 kt with localized gusts up to 15 kt.
Moderate confidence.
Tonight...VFR expected with MVFR ceilings possible after 06Z as
some stratus develops, however confidence is not high. Showers
and thunderstorms will wane into the evening hours and taper off
by midnight. Southwest winds around 3-5 kt. Moderate-low
confidence.
Wednesday...Primarily VFR with another round of showers and
thunderstorms developing by mid-late afternoon. Any showers and
storms may cause localized areas of VSBY/CIG restrictions.
Southwest winds around 5-10 kt. Moderate confidence.
Outlook...
Wednesday night through Saturday...VFR should generally prevail
during the daytime periods with daily chances for storms,
especially in the afternoon and evening hours. Areas of fog and
low clouds with restrictions possible at night.
&&
.MARINE...
Marine hazards are no longer in effect through tonight. However
showers/storms moving over the waters tonight could bring
locally strong wind gusts over 34 knots along with locally
higher seas.
Outlook...
Wednesday through Saturday...Winds and seas are forecast to
remain below advisory criteria. Daily chances of showers and
thunderstorms. Some areas of fog possible at times.
Rip Currents...
For today, winds shift southwesterly becoming more alongshore
flow around 5-10 mph in the morning increasing to 10-15mph in
the afternoon. Breaking wave heights should be in the 2-4 foot
range depending on beach orientation with a primary SE swell
increasing to 4 feet at a 6-8 second period. Given the tides
will be around low tide in the morning with the increase in
swell, will maintain a HIGH risk for rip currents for the
easterly facing beaches and MODERATE elsewhere. Similar
conditions are expected for Wednesday except we will confine the
HIGH risk of rip currents to the beaches in Atlantic and Cape
May Counties in NJ with a MODERATE risk elsewhere.
Rip currents occur often in the vicinities of jetties and piers and
the speed of the currents are generally maximized at low tides.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.HYDROLOGY...
A new Flood Watch for flash flooding has been issued for today
and is in effect until midnight. This is a result of widespread
showers/storms expected to develop capable of producing
rainfall rates of 2 inches per hour. If storms train over any
one area for a period of time, this could result in localized
rainfall totals of 3 to 4 inches. Main stem river flooding is
not anticipated but flash flooding of smaller streams/creeks and
areas of poor drainage will be possible. Please heed any road
closures and law enforcement instructions in case of flooding.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ070-071-
101>106.
Flood Watch until midnight EDT tonight for PAZ060>062-070-071-
101>106.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ008>010-
012>023-027.
Flood Watch until midnight EDT tonight for NJZ001-007>010-
012>027.
High Risk for Rip Currents until 8 PM EDT this evening for
NJZ024>026.
DE...Heat Advisory until 8 PM EDT this evening for DEZ001>003.
Flood Watch until midnight EDT tonight for DEZ001>004.
MD...Heat Advisory until 8 PM EDT this evening for MDZ012-015-019-
020.
Flood Watch until midnight EDT tonight for MDZ012-015-019-020.
MARINE...None.
&&
SYNOPSIS...Staarmann
NEAR TERM...DeSilva/Fitzsimmons/MJL
SHORT TERM...Fitzsimmons/OHara
LONG TERM...Fitzsimmons/OHara
AVIATION...DeSilva/Fitzsimmons/MJL/OHara
MARINE...DeSilva/Fitzsimmons/OHara
HYDROLOGY...PHIHazardous weather outlook, Jul 8, 1:53 AM EST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
253 AM EDT Tue Jul 8 2025
MDZ012-015-019-020-090700-
Kent MD-Queen Annes-Talbot-Caroline-
253 AM EDT Tue Jul 8 2025
...HEAT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
EDT THIS EVENING...
...FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING...
This Hazardous Weather Outlook is for northeast Maryland.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Flood Watch.
Scattered severe thunderstorms will be capable of producing
damaging winds and instances of flash flooding this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Sussex
- When
- July 8, 12:42 PM EST
- Where
- Sussex County, 0.86 mi NE of Sussex
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.210, -74.610
Tree and wire downed from the office of emergency management. Time estimated from radar.
Lightning, Sussex
- When
- July 8, 12:50 PM EST
- Where
- Sussex County, 0.69 mi N of Hardystonville
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.140, -74.580
Local news reports that a 28 year old man was injured from a lightning strike while golfing. He later died from his injuries. Time estimated from radar and lightning data.
Thunderstorm Wind, Burlington
- When
- July 8, 5:15 PM EST
- Where
- Burlington County, 0.53 mi W of New Albany
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.000, -74.990
Wires reported down. Time estimated from radar.
Thunderstorm Wind, Burlington
- When
- July 8, 5:15 PM EST
- Where
- Burlington County, 0.53 mi E of Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.070, -74.860
Numerous trees and wires down, with some roadways blocked. Time estimated from radar.
Thunderstorm Wind, Mercer
- When
- July 8, 5:17 PM EST
- Where
- Mercer County, Ajax Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.270, -74.800
Trees and lines down throughout Ewing. Time estimated from radar.
Thunderstorm Wind, Mercer
- When
- July 8, 5:19 PM EST
- Where
- Mercer County, 0.53 mi E of (Ttn)trenton Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.280, -74.810
A 58 mph wind gust occurred at Trenton Mercer Airport. Time given in report.
Thunderstorm Wind, Mercer
- When
- July 8, 5:20 PM EST
- Where
- Mercer County, 0.53 mi W of Lewisville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -74.730
Trees and powerlines down across Route 1. Time estimated from radar.
Thunderstorm Wind, Burlington
- When
- July 8, 5:21 PM EST
- Where
- Burlington County, 1.26 mi WNW of Timbuctoo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 40.010, -74.840
Several tree limbs down near the office. Estimated 60 MPH gust.
Thunderstorm Wind, Burlington
- When
- July 8, 5:28 PM EST
- Where
- Burlington County, 2.11 mi W of Columbus
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.080, -74.760
As of 7:00pm, theres a Downed tree on I-295 southbound South of Exit 52 - Columbus Rd in Florence Twp. 1 left lane of 3 lanes closed. Time estimated from radar.
Thunderstorm Wind, Mercer
- When
- July 8, 5:30 PM EST
- Where
- Mercer County, 1.05 mi E of Lewisville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.280, -74.700
As of 6:48pm, theres a Downed tree on US 1 southbound North of Franklin Corner Rd/Bakers Basin Rd in Lawrence Twp. All lanes closed. Time estimated from radar.
Thunderstorm Wind, Burlington
- When
- July 8, 5:38 PM EST
- Where
- Burlington County, South Pemberton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.970, -74.680
Numerous trees and wires down. Time estimated from radar.
Thunderstorm Wind, Ocean
- When
- July 8, 5:40 PM EST
- Where
- Ocean County, New Egypt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.070, -74.530
Wires reported downed. Time estimated from radar.
Thunderstorm Wind, Monmouth
- When
- July 8, 5:43 PM EST
- Where
- Monmouth County, 0.53 mi E of Hornerstown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.100, -74.510
Multiple large branches downed. Time estimated from radar.
Thunderstorm Wind, Cumberland
- When
- July 8, 6:04 PM EST
- Where
- Cumberland County, 0.69 mi N of Rosenhayn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.490, -75.130
Large tree down blocking Big Oak Road. Time estimated from radar.
Thunderstorm Wind, Monmouth
- When
- July 8, 6:16 PM EST
- Where
- Monmouth County, 0.69 mi S of Candlewood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.120, -74.230
Trees down on Kent Road near Ford Road. Road closed. Time estimated from radar.
Thunderstorm Wind, Monmouth
- When
- July 8, 6:25 PM EST
- Where
- Monmouth County, 1.48 mi NNW of Little Silver
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.340, -74.040
Trees and wires down. Time estimated from radar.
Thunderstorm Wind, Monmouth
- When
- July 8, 6:36 PM EST
- Where
- Monmouth County, 3.61 mi NNE of Atlantic Highlands
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.470, -74.010
Sandy Hook NOS gauge gusted to 63 mph. Time given in report.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Damaging Winds in New Mexico, July 8, 20253 deaths · 2 injured · $50 million · 72 kt wind · 7 events
- Wildfire in Washington, July 8, 2025$11 million · 1 event
- Hail and Damaging Wind in Kansas, July 8, 2025$2.5 million · 2.5 in hail · 10 events
- Flash Flood and Flood in Illinois, July 8, 2025$400,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 8, 2025$125,000 · 1.75 in hail · 24 events
- Damaging Wind in Oregon, July 8, 2025$150,000 · 61 kt wind · 1 event
- Damaging Winds in Maryland, July 8, 2025$54,000 · 67 kt wind · 16 events
- Damaging Winds in Virginia, July 8, 2025$55,000 · 50 kt wind · 13 events
- Damaging Winds in Pennsylvania, July 8, 2025$45,000 · 61 kt wind · 9 events
- Damaging Winds and Lightning Strike in Virginia, July 8, 2025$46,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Oklahoma, July 8, 2025$53,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Texas, July 8, 2025$50,000 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284883, 1284884, 1284885, 1284886, 1284887, 1284888, 1284889, 1284890, 1284891, 1284893, 1284894, 1284895, 1284896, 1284897, 1284898, 1284899, 1284900.